Depression, antidepressants increased risk for C. difficile
Recent data suggest a possible link between depression and an increased risk for Clostridium difficile infection. Taking certain antidepressant medications also may increase this risk.
“These results were surprising, as depression and antidepressant medications are not usually considered risk factors for C. difficile infection,” Mary A. M. Rogers, PhD, of the department of internal medicine at the University of Michigan, told Infectious Disease News. “However, we have long known that depression is associated with changes in the gastrointestinal system, an interaction know as the ‘brain-gut axis.’ Our findings should help us better identify those at risk of infection and perhaps encourage exploration of the underlying brain-gut mechanisms involved.”
Mary A. M. Rogers
Rogers and colleagues conducted two studies. The first was a longitudinal study of a sample that included 16,781 older Americans who were part of the Health and Retirement Study. They linked data from the biennial interviews to data from CMS. In the second study, the researchers conducted a hospital-based case-control study to determine whether there was an association between antidepressant use and hospital-acquired C. difficile.
In the first study, 404 adults had been diagnosed with C. difficile at least once. Of these, 142 had been diagnosed with major depression and 150 had been diagnosed with a depressive disorder. Overall, the rates of C. difficile infection were 282.9 per 100,000 person-years among those with depression (95% CI, 226.3-339.5) and 197.1 per 100,000 person-years among those without depression (95% CI, 168-226.1).
After adjustment for demographic information, comorbidities and frequency of medical visits, the odds of developing C. difficile were higher among those with depression (OR=1.36), other depressive disorders (OR=1.35) and and emotional, nervous or psychiatric problems (OR=1.47). People who were widowed were also more likely to develop a C. difficile infection, as well as those who lived alone.
The second study included 4,047 patients: 468 had stool samples that were positive for C. difficile. Some antidepressants were associated with increased risk for C. difficile infection, including mirtazapine (OR=2.14) and fluoxetine (OR=1.92). For each dose of mirtazapine, the odds of having C. difficile increased by 8%, and for each dose of fluoxetine, the odds increased by 6%.
“The findings with regards to particular antidepressants are new and, therefore, need further investigation,” Rogers said. “Some antidepressants, including mirtazapine and fluoxetine, are associated with gastrointestinal side effects that could conceivably influence the makeup of microbial communities in the gut. C. difficile infections tend to occur when there is less diversity in gut bacterial communities, and we know from previous studies that patients with depression have different bacterial communities in their gut than individuals without depression.”
Mary A. M. Rogers, PhD, can be reached at the Department of Internal Medicine, 016-440E NCRC, University of Michigan, Ann Arbor, MI 48109-2800; email: firstname.lastname@example.org.
Disclosure: Rogers reports no relevant financial disclosures.